Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Can heightened sense of smell be a side effect of anaesthesia?

May 2014
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 6312 Questions
Between 12/9 my husband had orthoscopic surgery on his right knee, on 12/13 my husband had an angiojet done and a vena cava filter put in to deal with a DVT in the right leg. On 12/18 my husband had to have a vena gram and a catheter inserted into his right leg for a TPA infusion because the clot regenerated and on 12/19 the catheter was removed. In 10 days my husband had 4 procedures that required some sort of anesthesia. He was released from the hospital yesterday and for the last few days has had a very heightened sense of smell. Is this is a result of all of the anesthesia that he has had to "ingest"? How long will this last?
Posted Thu, 16 Jan 2014 in Bones, Muscles and Joints
Answered by Dr. Vivek Chail 3 hours later
Brief Answer: Unlikely due to anesthesia Detailed Answer: Hi XXXX, Thanks for writing in to us. I have read through your query in detail. The anesthesia details are also not mentioned but can be either local or general. However, since the last procedure under anesthesia was done on 12/12, almost 10 days back, it's unlikely that the underlying cause of heightened sense of smell is anesthesia. With a history of addictive drug intake in the past, it is possible that the heightened sense of smell might be a part of withdrawal symptoms. This needs correlation with detailed drug intake history and duration and also the last occasion when he had taken any drug. As some patients are also given certain pain killer medications after surgery, I suggest you discuss this matter with the orthopedic surgeon and follow up with the health professionals at the rehabilitation centre where he had taken guidance earlier. Hope your query is answered. Do write back if you have any doubts. Regards, Dr.Vivek
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor